The Sun's No Fun When Rays Raise Hives! Vitamin B6 Has Helped Many

----------------------------------------------------------- -----------------------------------------------------------
Jonathan Wright is one of the foremost doctors of nutritional and preventative medicine in the United States. He heads the Tahoma Clinic in Kent, Washington. In the following case, he demonstrates the link between vitamin B6 and sun allergy.

"I haven't been able to go out in the sun for years now," my patient Mrs. Wilson complained. "Every time I do, I break out in hives on my arms and legs. It's very frustrating for me and my family. We used to like to get out a lot, camping and swimming especially. Now, if I want to go, I either have to keep all covered up, and stay hot and uncomfortable, or stay in the shade."

"How long have you had this problem?"

"Really bad, three or four years. But this was starting to cause problems six or seven years ago."

"Do you have lupus erythematosus?"

"No, no, I've been checked for that several times."

"You're not taking medications?"

"Just some vitamins. That's only been the last two or three years. I know some drugs can cause reactions in sunlight."

"Have you been tested for porphyria, or has anyone in your family had this problem?"

"No one in my family has, as far as I can find out. And, yes, I've been tested for porphyria, twice, and my tests turned up negative."

"Were you given any treatment?"

"Just an antihistamine for the itching."

Little red hills

"What happens when you go out in the sun? Do you break out right away?"

"No, nothing happens for an hour or so. Then my skin starts to itch. The itching gets worse and worse, even if I get out of the sun. The antihistamine helps some. Several hours later, I break out. When it first started, I might not break out until the next day, but the last few times it's been the same day."

"What does the rash look like?"

"Just like hives, you know."

"Could you describe them, anyway?"

"Well ... they can be anything from the size of a dime to a half-dollar."

"Flat or bumpy?"

"Definitely bumpy. Just like little hills."

"What color?"

"Bright red-sometimes almost purple."

"Where do you get them?"

"Just about everywhere the sunlight strikes: arms, legs, neck. Somehow, I never get any on my face, though."

Her description certainly was of a typical case of hives. I went on to ask about about other basic health information. Aside from childhood illnesses, colds and occasional flu, the only health problem she'd actually had other than the "sun allergy" was brought on by a drug. When she'd first started on birth-control pills, she'd become very sauseated, gained weight and developed breast soreness. After her prescription had been changed to a low-dose type, her symptoms subsided, except for some minor fluid retention. As she said, she was generally healthy.

The pill increases the need for B6

However, her problem with her birth control pills provided a clue about her metabolism. As many health-conscious readers know, women who have birth-control bill side effects, fluid retention or premenstrual problems usually need more vitamin B6 than others. Writing in the New York State Journal ofmedicine, Dr. Edward Mandel reported a treatment using vitamin B6 for photosensitive skin eruptions. Since Mrs. Wilson apparently was "sensitive" in her vitamin B6 metabolism, that seemed a logical place to start. Because vitamin B6 is generally safe, I asked her to start with the highest dose recommended by Dr. Mandel to his patients: 100 milligrams every hour while exposed to the sun.

It was apparent that her experiment had not been a complete success when she returned six weeks later. She had fading hives on both arms.

"Well, I must give the vitamin B6 a little credit," she said. "At least, I didn't itch as much, and I have a little less water retention. But I'd hoped for more. Now what?" "Sometimes vitamin B6 doesn't work for this condition when taken by mouth, but works just fine injected. I'd suggest 300 mg twice daily as a starting point."

Working on the right dose

I didn't hear anything from Mrs. Wilson for the rest of that summer. Four months later she came in again, in October. This time she looked happier.

"What happened?" I inquired.

"The first time I took 300 milligrams by injection twice a day I didn't have an itch or a bump all day. I couldn't believe it. But it worked again the next day, and again no problem. I also noticed I lost about three pounds of water. I spent the rest of the summer working on the right dose for me. It turns out that lately, if I take a shot of just 300 milligrams twice a week, I don't have any problem. If I let it go longer than that, and I'm exposed to sunshine, I start to get a little itchy. But you know what? If I take a shot right away, I don't get hives. Now, does that make any sense?"

"I don't know exactly what you mean by sense, but if it works, stick with it. Dr. Mandel's patients required variable amounts of vitamin B6, and usually stopped taking it two or three days later with no recurrence of their hives."

Vitamin B6 is generally regarded as safe to use. Even though the quantity recommended by Dr. Mandel could be as much as 900 milligrams daily, no one has reported adverse effects at that level. In general, however, the conservative approach would be to take no more than several hundred milligrams.

It's not necessary to "balance" extra vitamin B6 by taking the exact same number of milligrams of each other B vitamin. It's wise to "back up" a large quantity of any B vitamin with extra B complex, perhaps one to three capsules or tablets daily, but precisely matching the dose is not necessary to enable the individually therapeutic B vitamin to function.


Excerpted from Dr. Wright's Guide to Healing With Nutrition, copyright © 1990 by Jonathan V. Wright. Used by permission of Keats Publishing, Inc., New Canaan, CT.

-----------------------------------------------------------

(HOME)